Alert archive / Maryland / Flash Flood Warnings in 2004
Flash Flood Warning 45, NWS Baltimore/Washington
NWS Baltimore/Washington issued this flash flood warning at Jul 27, 2004, 11:44 PM EDT for Prince George's County, Maryland. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 27, 2004, 11:44 PM EDT (03:44 UTC)
- Expired
- Jul 28, 2004, 1:45 AM EDT
- In force
- 2 hr
- Issued by
- NWS Baltimore/Washington
- Area
- Counties, with a storm outline in the text
County Prince George's County, MD
The radar
The Sterling radar (KLWX), 51 km from the middle of the area, began a volume at 03:44 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Washington/Dulle, VA (KIAD), launched 00:00Z, 3.7 hours before the alert went out and 44 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 685 J/kg
- Mixed-layer CIN
- -9 J/kg
- Mixed-layer LCL
- 1049 m above ground
- 0-6 km bulk shear
- 33 kt
- 0-1 km storm-relative helicity
- 39 m²/s²
- 0-3 km storm-relative helicity
- 91 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 1.3
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS51 KLWX 280345 FFWLWX MDC033-280545- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 1144 PM EDT TUE JUL 27 2004 THE NATIONAL WEATHER SERVICE IN STERLING VIRGINIA HAS ISSUED A * FLASH FLOOD WARNING FOR PRINCE GEORGES COUNTY IN CENTRAL MARYLAND * UNTIL 145 AM EDT. * AT 1142 PM EDT...RADAR CONTINUED TO SHOW AN AREA OF SHOWERS WITH VERY HEAVY RAIN MOVING ACROSS THE COUNTY. SEVERAL ROADS ARE STILL CLOSED AT THIS TIME AND ADDITION RAINFALL WILL ONLY MAKE THE CURRENT FLOODING WORSE. RADAR INDICATES THAT UP TO THREE INCHES OF RAIN HAS ALREADY FALLEN OVER PORTIONS OF THE COUNTY. ANOTHER 1 TO 2 INCHES WILL BE POSSIBLE THROUGH 145 AM EDT. * SOME LOCATIONS THAT WILL CONTINUE TO BE AFFECTED BY THE HEAVY RAIN INCLUDE ADELPHI...BELTSVILLE...BLADENSBURG...BOWIE...CHEVERLY... COLLEGE PARK...GREENBELT...HYATTSVILLE...LANDOVER...LANGLEY PARK... LARGO...MITCHELLVILLE...NEW CARROLLTON AND WOODMORE. A FLASH FLOOD WARNING MEANS THAT FLOODING IS OCCURRING OR IS IMMINENT. MOST FLASH FLOOD DEATHS OCCUR IN VEHICLES CARRIED AWAY BY RISING WATER. DO NOT ATTEMPT TO CROSS BRIDGES...DIPS...OR OTHER LOW SPOTS IF WATER COVERS THE ROADWAY. NEVER TRY TO CROSS A FLOWING STREAM...EVEN A SMALL ONE...ON FOOT. STAY AWAY FROM DRAINAGE DITCHES AND STORM DRAINS AS THEY CAN BECOME DEADLY TORRENTS AFTER HEAVY RAIN. TO ESCAPE RISING WATER MOVE UP TO HIGHER GROUND. BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE DANGERS OF FLOODS AND FLASH FLOODS. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS SUBJECT TO FLOODING WHEN WATER BEGINS RISING. LAT...LON 3899 7702 3886 7685 3893 7671 3910 7686 $$ ND
1 follow-up statement
000 WGUS71 KLWX 280546 FFSLWX MDC033-280615- FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 143 AM EDT WED JUL 28 2004 ...FLASH FLOOD WARNING FOR PRINCE GEORGES COUNTY HAS BEEN ALLOWED TO EXPIRE... DOPPLER RADAR INDICATES THAT THE RAIN ACROSS PRINCE GEORGES COUNTY HAS DIMINISHED WITH ONLY A FEW LIGHT RAIN SHOWERS OCCURRING AT 143 AM. THEREFORE...THE FLASH FLOOD WARNING HAS BEEN ALLOWED TO EXPIRE. $$ SMITH
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before this flash flood warning went out at Jul 27, 9:30 PM EDT, 2 hours 14 minutes earlier.
Area forecast discussion, Jul 27, 9:30 PM EDT, 2 hours 14 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 930 PM EDT TUE JUL 27 2004 .DISCUSSION...DEEP LAYER MOISTURE AHEAD OF H5 TROUGH MOVING THROUGH THE OH VALLEY CONTINUES TO MOVE SLOWLY NORTHWARD INTO THE CWA FROM NC THIS EVENING. SHOWERS AND THUNDERSTORMS IN UNIFORM SOUTHWEST FLOW ACROSS THE REGION. 00Z SOUNDING FOR IAD SHOWED PW AT 2.10 INCHES. SHOWERS AND THUNDERSTORMS WHICH HAVE FORMED IN BROAD AREA OF ASCENT HAVE PRODUCED RAINFALL RATES OF 1 TO 2 INCHES PER HOUR THIS EVENING AND LOCALIZED FLOODING. META AND RUC SHOWING FAIRLY HIGH UVV ACROSS THE EASTERN THIRD OF THE CWA OVERNIGHT...WHERE WILL KEEP FLOOD WATCH IN EFFECT THROUGH 4 AM. WILL LOWER POPS WEST OF THE BLUE RIDGE BASED ON RADAR TRENDS AND WEAKER FORCING. SMITH && .LWX WATCHES/WARNINGS/ADVISORIES... DC...FFA UNTIL 4 AM WEDNESDAY DCZ001 MD...FFA UNTIL 4 AM WEDNESDAY MDZ005>007...MDZ009>011...MDZ013>014...MDZ016>018. VA...FFA UNTIL 4 AM WEDNESDAY VAZ052>053...VAZ055>057. WV...NONE. MARINE...NONE. &&
Hazardous weather outlook, Jul 27, 11:27 AM EDT, 12 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 1127 AM EDT TUE JUL 27 2004 DCZ001-MDZ002>007-009>011-013-014-016>018-VAZ021-025>031-036>042- 050>057-WVZ048>055-280800- ALBEMARLE VA-ALLEGANY MD-ANNE ARUNDEL MD- ARLINGTON/FALLS CHURCH/ALEXANDRIA VA-AUGUSTA VA-BERKELEY WV- CALVERT MD-CARROLL MD-CHARLES MD-CLARKE VA-CULPEPER VA- DISTRICT OF COLUMBIA DC-FAIRFAX VA-FAUQUIER VA-FREDERICK VA- FREDERICK MD-GRANT WV-GREENE VA-HAMPSHIRE WV-HARDY WV-HARFORD MD- HIGHLAND VA-HOWARD MD-JEFFERSON WV-KING GEORGE VA-LOUDOUN VA- MADISON VA-MINERAL WV-MONTGOMERY MD-MORGAN WV-NELSON VA- NORTHERN BALTIMORE MD-ORANGE VA-PAGE VA-PENDLETON WV- PRINCE GEORGES MD-PRINCE WILLIAM/MANASSAS/MANASSAS PARK VA- RAPPAHANNOCK VA-ROCKINGHAM VA-SHENANDOAH VA-SOUTHERN BALTIMORE MD- SPOTSYLVANIA VA-ST. MARYS MD-STAFFORD VA-WARREN VA-WASHINGTON MD- 1127 AM EDT TUE JUL 27 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR MARYLAND WEST OF THE CHESAPEAKE BAY AND EAST OF GARRETT COUNTY...EASTERN WEST VIRGINIA...NORTHERN AND CENTRAL VIRGINIA AND WASHINGTON DC. .DAY ONE... SHOWERS AND THUNDERSTORMS ARE EXPECTED TODAY AS A COLD FRONT SLOWLY ADVANCES FROM THE WEST. WITH ABUNDANT MOISTURE IN THE ATMOSPHERE...HEAVY RAINFALL WILL BE POSSIBLE THROUGH THIS EVENING. SOME OF THE HEAVIER SHOWERS AND THUNDERSTORMS COULD PRODUCE RAINFALL OF UP TO 3 INCHES IN A SHORT PERIOD OF TIME. THIS WOULD BE SUFFICIENT TO CAUSE FLOODING OF STREAMS...CREEKS AND URBAN AREAS. .DAYS TWO THROUGH SEVEN... HEAVY RAINFALL WILL BE POSSIBLE EAST OF INTERSTATE 95 ON WEDNESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED
In the hours before
Local storm report, Jul 27, 7:50 PM EDT, 3 hours 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
750 PM EDT TUE JUL 27 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0645 PM FLASH FLOOD 5 SE BEL AIR 39.48N 76.28W
07/27/2004 HARFORD MD EMERGENCY MNGR
ROADS HAVE BEEN CLOSED ALONG HIGHWAY 7 AND 136. AS WELL
AS SCHUCKS DR AND EDWARDS LN.
&&
JDLocal storm report, Jul 27, 9:12 PM EDT, 2 hours 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
912 PM EDT TUE JUL 27 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0900 PM FLASH FLOOD GREAT MILLS 38.24N 76.50W
07/27/2004 ST. MARYS MD EMERGENCY MNGR
ROADS CLOSED AROUND THE CITY OF GREAT MILLS.
&&
JDLocal storm report, Jul 27, 10:01 PM EDT, 1 hour 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1001 PM EDT TUE JUL 27 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0940 PM FLASH FLOOD CHEVY CHASE 38.99N 77.07W
07/27/2004 MONTGOMERY MD TRAINED SPOTTER
FLOODING ON ROCK CREEK
&&
JDLocal storm report, Jul 27, 10:16 PM EDT, 1 hour 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1016 PM EDT TUE JUL 27 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0948 PM FLASH FLOOD COLLEGE PARK 39.00N 76.93W
07/27/2004 PRINCE GEORGES MD TRAINED SPOTTER
CREEKS AND STREETS FLOODING REPORTED BY SPOTTER
&&
JDLocal storm report, Jul 27, 10:23 PM EDT, 1 hour 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1023 PM EDT TUE JUL 27 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0948 PM FLASH FLOOD BALTIMORE 39.30N 76.61W
07/27/2004 BALTIMORE CITY MD FIRE DEPT/RESCUE
FROM THE UPPER NORTHEND TO THE NORTHEAST OF THE CITY.
STREET FLOODING WITH PONDING OF WATER ON ROADWAYS.
&&
JDLocal storm report, Jul 27, 10:28 PM EDT, 1 hour 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1028 PM EDT TUE JUL 27 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
1027 PM FLASH FLOOD COLESVILLE 39.09N 77.01W
07/27/2004 MONTGOMERY MD TRAINED SPOTTER
NORTH COLESVILLE RD CLOSED IN BOTH DIRECTIONS DUE TO
FLOODING.
&&
JDThe office that day
Everything else NWS Baltimore/Washington issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 27, 8:48 PM EDT | Flash Flood Warning | LWX | Harford | 117 min |
| Jul 27, 9:23 PM EDT | Flash Flood Warning | LWX | Baltimore, Howard, Montgomery, City of Baltimore | 2 hr |
| Jul 27, 9:44 PM EDT | Flash Flood Warning | LWX | Prince George's | 2 hr |
| Jul 27, 10:35 PM EDT | Flash Flood Warning | LWX | Harford | 115 min |
| Jul 28, 7:10 AM EDT | Flash Flood Warning | LWX | Montgomery | 4 hr |
Nearby
Flash Flood Warnings in Maryland, 2004Every flash flood warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.